Certain herbs may cause complications before and after surgery, according to a recent literature review published in the July 11 Journal of the American Medical Association. Eight commonly used herbs—echinacea, ephedra, garlic, ginkgo, ginseng, kava, St. John's wort and valerian—may all pose health risks, according to the study. Industry associations acknowledged the study's use in preventing herb-related complications in surgery, but they also pointed out flaws.
The article concluded that the herbs may cause the following complications during the periopertive period: bleeding from garlic, ginkgo and ginseng; cardiovascular instability from ephedra; hypoglycemia from ginseng; herb-drug interactions include increased effects from anesthetics from kava and valerian; and increased metabolism of some drugs by St. John's wort. The research was based on selected studies, case reports and reviews.
In the conclusion, the study's authors said that doctors should be aware of the potential health risks of taking commonly used herbs before or after surgery. They also recommended that doctors ask their surgery patients about herb use and make any necessary recommendations for discontinuation.
A release by the American Herbal Products Association called the article "unoriginal and premature." While AHPA applauded the article's recommendations that doctors communicate with their surgery patients about herbs, it says the piece failed to use consistent scientific bases for these recommendations, instead providing often speculative conclusions that were not related to the authors' own literature reviews. The release included a response to the article from Joseph Betz, Ph.D., AHPA's vice president of scientific and technical affairs who made the following observations regarding the herbs in question:
The authors indicate that echinacea may cause surgical complications even though they provide no data to support it.
A recommendation to cease ephedra use 24 hours prior to surgery because of possible cardiovascular complications is sensible, especially since the pharmacokinetics, or how the body metabolizes a substance, of ephedrine are well known. But the ephedra discussion lacks context. What do physicians tell patients about pre-operative use of OTC products such as Sudafed and Primatene?
The most controversial recommendation is for garlic. The review cites a single case report from 1990 of an octogenarian who had been eating 15 g of raw garlic cloves a day for an extended period prior to surgery. It remains the only report of an adverse surgical outcome to garlic.
Given the amount of ginkgo used worldwide, the number of adverse events reported is very small. However, the fact that there have been reports indicates that caution may be necessary. There is no information to indicate how long it would take for clotting mechanisms to return to baseline once the compounds have been eliminated. The recommendation may therefore not be conservative enough and further study is warranted.
Unfortunately, the experimental design of the referenced hypoglycemia trial failed to account for the sugar content of ginseng. The caution about hypoglycemia is thus based on a series of flawed studies.
The recommendation to discontinue kava use 24 hours prior to surgery is on stronger ground. Kava has been shown to lengthen barbiturate-induced sleep in animals. The pharmacokinetics of kava are well known, so a recommendation to discontinue use 24 hours prior to surgery seems reasonable.
St. John's wort
There is strong evidence that St. John's wort affects metabolism of a number of drugs including warfarin, digoxin and cyclosporin. The recommendation to not take St. John's wort postoperatively is reasonable, but the authors don't set a time limit.
Because valerian has been shown to increase barbiturate-induced sleep in animals, caution is suggested with anesthetics. The authors caution about a valerian withdrawal syndrome and recommend that patients be weaned off valerian over the course of several weeks prior to surgery. This advice is based on a single case report of a person who was being treated for coronary artery disease, congestive heart failure and hypertension. Cardiac and mental disturbances are symptoms of digoxin dosing (one of the patient's many medications) and may reflect an interaction between this and other drugs the patient was taking.
Natural Foods Merchandiser volume XXII/number 9/p. 10